Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Wilmington, NC

November 24, 2004Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 24, 2004, 4:23 PM EST for Darlington County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 4:23 PM EST (21:23 UTC)
Expired
Nov 24, 2004, 4:50 PM EST
In force
27 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 3:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 242123
SVRILM
SCC031-242150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 450 PM EST

* AT 420 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF LAMAR...OR 8
  MILES SOUTHEAST OF BISHOPVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OATS AROUND 430 PM...
   DARLINGTON AROUND 440 PM...

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3421 8010 3426 8014 3451 7976 3449 7973
      3444 7976 3440 7972 3440 7969 3435 7970
      3430 7967 3430 7973 3425 7977 3425 7982
      3409 8008 3416 8015

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:50 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 24, 2:50 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EST WED NOV 24 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
THE DEEPEST MOISTURE AND BEST LIFT HAVE ALREADY SHIFTED OFFSHORE
WHERE THE BULK OF THE CONVECTION CAN BE FOUND. HOWEVER...A LOW LEVEL
JET IS RESULTING IN SOME LIFT ACROSS SC AND SCATTERED SHOWERS ARE
STREAMING NORTHEAST ACROSS ILM/S SC ZONES. IN ADDITION...A NARROW
BAND OF CONVECTION ASSOCIATED WITH SHARP LIFT ALONG THE FRONT ACROSS
THE WESTERN CAROLINAS SHOULD PERSIST AS IT MOVES EAST. WILL NEED TO
HOLD ONTO LOW POPS THIS MORNING...LONGER ALONG THE COASTAL ZONES AS
A RESULT.

THE LOW-LEVEL JET WILL SHIFT E THROUGH THE MORNING AND THE VERY DRY
AIR NOTED ON WATER VAPOR IMAGERY WILL SPREAD ACROSS THE REMAINDER OF
THE CAROLINAS. THUS EVEN WITH STRONG LOW-LEVEL FORCING THIS DOES NOT
BODE WELL FOR WIDESPREAD CONVECTION ALONG OR AHEAD OF THE COLD FRONT
AS MOVES INTO THE VICINITY LATER THIS MORNING. THE UPPER TROUGH...
CURRENTLY PUSHING INTO THE EASTERN UNITED STATES WILL SHIFT OFF THE
COAST LATER TODAY. THE COMBINATION OF THE DRY SLOT AND THE FLOW
VEERING TO A DOWNSLOPE TRAJECTORY WILL ALLOW FOR A DECREASING CLOUD
TREND THROUGH THE DAY. FAVORED A BLEND OF MAV/FWC TEMPERATURES FOR
TODAY/S MAX READINGS.

HIGH PRESSURE WILL QUICKLY BUILD ACROSS THE CAROLINAS TONIGHT AND
INLAND AREAS WILL DECOUPLE BETTER THAN THE COASTAL SECTIONS. FAVOR
THE SLIGHTLY WARMER FWC NUMBERS FOR THE COASTAL ZONES...WHILE UNDER
LESS WIND AND CLEAR SKIES FAVOR THE COOLER MAV NUMBERS WEST. WITH
CLEAR SKIES AND HIGH PRESSURE SETTLED OVER THE FORECAST AREA
BASICALLY A TEMPERATURE FORECAST FOR FRIDAY. A BLEND OF LOCAL
SCHEMES YIELD MAX READINGS IN THE LOWER OR MID 50S FOR FRIDAY. WITH
THE HIGH OVERHEAD FRIDAY NIGHT WOULD EXPECT COOLER READINGS FOR MANY
AREAS COMPARED TO TONIGHT...ALTHOUGH GUIDANCE DOES NOT NECESSARILY
AGREE WITH THIS.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
COASTAL TROUGH WILL TAKE SHAPE DURING SATURDAY AND ALLOW FOR
INCREASING CLOUD COVER AND CHANCE FOR RAIN. ANOTHER COLD FRONT WILL
QUICKLY MOVE ACROSS THE REGION SATURDAY NIGHT...AND PUSH OFF THE
COAST EARLY SUNDAY MORNING. GFS IS SLOWER WITH THE FRONT...BUT HAS
BEEN CONSISTENT. HOWEVER A PROGRESSIVE PATTERN LENDS SOME SUPPORT TO
THE FASTER ETA. NEXT CHANCE OF RAIN POSSIBLY BY EARLY TUE AS
MOISTURE BEGINS TO OVERRUN SURFACE RIDGE. WILL LET THE DAY SHIFT
MAKE ANY BIG CHANGES THEREAFTER.

&&

.MARINE...
FRISKY SSW FLOW ACROSS THE WATERS WITH BUOYS 41013 AND 41004 BOTH
REPORTING 9-11 FT SEAS AND WINDS NEAR 30 KT...PERHAPS EVEN CLOSER TO
THE GALE FORCE GUSTS BEING REPORTED GIVEN THE SEA CONDITIONS. ALTHO
ONE OR BOTH OF THE BUOYS MAY CHECK IN WITH GALE SOME HOUR BEFORE
SUNRISE...KLTX VWP SHOWS LOW LEVEL JETTING ALREADY STARTING TO
DIMINISH.  BETWEEN THAT AND COOLER WATER TEMPS WITHIN 20 NM...WILL
JUST INITIALIZE WITH SOLID SCA WINDS AND SEAS. FRONT COMES THRU LATE
THIS MORNING...AND TIGHT GRADIENT BEHIND THE FRONT WILL KEEP WINDS
IN THE SCA CATEGORY.  HOWEVER OFFSHORE FETCH SHOULD BEGIN TO KNOCK
DOWN THE SEAS.  WILL DROP BELOW SCA CRITERIA THIS EVENING.

PROGRESSIVE PATTERN IN STORE WITH A HINT OF A COASTAL TROF SCENARIO
SAT INTO SAT NIGHT. COLD FRONT MOVES THROUGH ON SUNDAY...AND THE ETA
IS A SOLID 6 HRS FASTER THAN THE GFS.  AT THIS POINT WILL SPLIT THE
DIFFERENCE IN TIMING BETWEEN THE TWO...PERHAPS WITH A SLIGHT NOD TO
THE ETA GIVEN THAT THE PATTERN IS SO PROGRESSIVE.  HIGH PRES BUILDS
FROM THE NORTH MON...BUT WINDS AND SEAS REMAIN WELL BELOW SCA
THRESHOLDS.

&&

.AVIATION...
AREA OF MAX LIFT HAS TRANSLATED EAST OF ALL THE TERMINALS...WITH A
FAIRLY EXTENSIVE MVFR STRATUS DECK OVER THE CAROLINAS.  EXPECT THIS
TO TAKE HOLD IN ALL TAF SITES BY AROUND 08Z AND PERSIST THRU THE
NIGHT.  BASED ON ETA BUFKIT SOUNDINGS LLWS CAME UP JUST SHORT OF
THRESHOLDS...AND ONCE THE STRONG JETTING IS EAST OF THE AREA THAT
WILL NO LONGER BE A CONCERN ANYWAY.  SKIES CLEAR AND WINDS VEER WEST
BY MID TO LATE MORNING...WITH 25+ KT GUSTS POSSIBLE EITHER SIDE OF
MIDDAY IN THE POST-FRONTAL SURGE.  GUSTS BECOME A NON FACTOR AFTER
ABOUT 22Z AS THE BOUNDARY LAYER SHOULD DECOUPLE AT LEAST PARTIALLY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256.

&&

SHORT/LONG TERM...PFAFF
MARINE/AVIATION...RAS
Hazardous weather outlook, Nov 24, 3:35 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EST WED NOV 24 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
335 PM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING ACROSS THE
EASTERN CAROLINAS. A SQUALL LINE WITH A HISTORY OF PRODUCING SEVERE
WEATHER WILL MOVE INTO THE AREA THIS EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS OF OVER 60 MPH.
HOWEVER...AN ISOLATED TORNADO IS STILL POSSIBLE. RAIN IS EXPECTED TO
CONTINUE DURING THE OVERNIGHT HOURS BUT THE THREAT FOR SEVERE
WEATHER SHOULD END BY 9 PM.

IN ADDITION...HEAVY RAINFALL TONIGHT MAY LEAD TO LOCALIZED FLOODING.
THE MOST SUSCEPTIBLE AREAS TO LOCALIZED FLOODING WILL BE POOR
DRAINAGE AREAS...SMALL STREAMS...AND LOW LYING AREAS ALONG ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE
OFF THE COAST BY THURSDAY MORNING...THUS NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...
SPOTTERS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

MBB

In the hours before

Special weather statement, Nov 24, 3:46 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EST WED NOV 24 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-250200-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
346 PM EST WED NOV 24 2004

...THUNDERSTORMS WITH STRONG WINDS POSSIBLE THIS EVENING...

A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO THE EASTERN CAROLINAS
THIS EVENING. THESE STORMS WILL MAINLY BRING THE THREAT OF DAMAGING
WINDS...ALTHOUGH A BRIEF TORNADO OR SOME SMALL HAIL REMAINS POSSIBLE.
THE TIME FRAME IN WHICH SEVERE WEATHER IS EXPECTED IS BETWEEN THE
HOURS OF 5 AND 9 PM.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:27 PM ESTSevere Thunderstorm WarningILMDarlington23 min
Nov 24, 4:33 PM ESTSevere Thunderstorm WarningILMMarlboro12 min
Nov 24, 4:50 PM ESTSevere Thunderstorm WarningILMMarlboro25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.